Skip to main content
×
Home
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 29
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Blair, Ryan Campisi, Marion Johnson, Jesse Taylor, Scott A. and Tomova, Maggy 2016. Exceptional and cosmetic surgeries on knots. Mathematische Annalen,


    Chinyere, Ihechukwu and Howie, James 2016. Non-triviality of some one-relator products of three groups. International Journal of Algebra and Computation, Vol. 26, Issue. 03, p. 533.


    Lidman, Tye and Sivek, Steven 2016. Contact structures and reducible surgeries. Compositio Mathematica, Vol. 152, Issue. 01, p. 152.


    Jabuka, S. 2015. Heegaard Floer groups of Dehn surgeries. Journal of the London Mathematical Society, Vol. 92, Issue. 3, p. 499.


    Taylor, Scott A. 2014. Exceptional surgeries on knots with exceptional classes. Boletín de la Sociedad Matemática Mexicana, Vol. 20, Issue. 2, p. 335.


    Cavicchioli, Alberto and Telloni, Ilaria 2013. Knots with the Lens Space Surgery. Mediterranean Journal of Mathematics, Vol. 10, Issue. 1, p. 561.


    Bao, Yuanyuan 2012. H(2)-unknotting operation related to 2-bridge links. Topology and its Applications, Vol. 159, Issue. 8, p. 2158.


    Ichihara, Kazuhiro Jong, In Dae and Kabaya, Yuichi 2012. Exceptional surgeries on <mml:math altimg="si1.gif" overflow="scroll" xmlns:xocs="http://www.elsevier.com/xml/xocs/dtd" xmlns:xs="http://www.w3.org/2001/XMLSchema" xmlns:xsi="http://www.w3.org/2001/XMLSchema-instance" xmlns="http://www.elsevier.com/xml/ja/dtd" xmlns:ja="http://www.elsevier.com/xml/ja/dtd" xmlns:mml="http://www.w3.org/1998/Math/MathML" xmlns:tb="http://www.elsevier.com/xml/common/table/dtd" xmlns:sb="http://www.elsevier.com/xml/common/struct-bib/dtd" xmlns:ce="http://www.elsevier.com/xml/common/dtd" xmlns:xlink="http://www.w3.org/1999/xlink" xmlns:cals="http://www.elsevier.com/xml/common/cals/dtd"><mml:mo stretchy="false">(</mml:mo><mml:mo>−</mml:mo><mml:mn>2</mml:mn><mml:mo>,</mml:mo><mml:mi>p</mml:mi><mml:mo>,</mml:mo><mml:mi>p</mml:mi><mml:mo stretchy="false">)</mml:mo></mml:math>-pretzel knots. Topology and its Applications, Vol. 159, Issue. 4, p. 1064.


    Teragaito, M. 2010. A Seifert Fibered Manifold with Infinitely Many Knot-Surgery Descriptions. International Mathematics Research Notices,


    Teragaito, Masakazu 2009. Isolated exceptional Dehn surgeries on hyperbolic knots. Topology and its Applications, Vol. 156, Issue. 6, p. 1148.


    Ichihara, Kazuhiro 2008. All exceptional surgeries on alternating knots are integral surgeries. Algebraic & Geometric Topology, Vol. 8, Issue. 4, p. 2161.


    Motegi, Kimihiko and Song, Hyun-Jong 2005. All integral slopes can be Seifert fibered slopes for hyperbolic knots. Algebraic & Geometric Topology, Vol. 5, Issue. 1, p. 369.


    Dean, John C 2003. Small Seifert-fibered Dehn surgery on hyperbolic knots. Algebraic & Geometric Topology, Vol. 3, Issue. 1, p. 435.


    González-Acuña, Francisco and Ramı́rez, Arturo 2003. Epimorphisms of knot groups onto free products. Topology, Vol. 42, Issue. 6, p. 1205.


    Hoffman, James A. and Matignon, Daniel 2003. Examples of bireducible Dehn fillings. Pacific Journal of Mathematics, Vol. 209, Issue. 1, p. 67.


    MOTEGI, Kimihiko 2003. An Experimental Study of Seifert Fibered Dehn Surgery via SnapPea. Interdisciplinary Information Sciences, Vol. 9, Issue. 1, p. 95.


    Hoffman, James A. and Matignon, Daniel 2002. Producing essential 2-spheres. Topology and its Applications, Vol. 124, Issue. 3, p. 435.


    Howie, James 2002. A proof of the Scott–Wiegold conjecture on free products of cyclic groups. Journal of Pure and Applied Algebra, Vol. 173, Issue. 2, p. 167.


    Teragaito, Masakazu 2002. Dehn surgery on crosscap number two knots and projective planes. Journal of Knot Theory and Its Ramifications, Vol. 11, Issue. 06, p. 869.


    Menasco, W. and Zhang, X. 2001. Notes on tangles, 2-handle additions and exceptional Dehn fillings. Pacific Journal of Mathematics, Vol. 198, Issue. 1, p. 149.


    ×
  • Mathematical Proceedings of the Cambridge Philosophical Society, Volume 99, Issue 1
  • January 1986, pp. 89-102

Knot surgery and primeness

  • Francisco González Acuña (a1) and Hamish Short (a2)
  • DOI: http://dx.doi.org/10.1017/S0305004100063969
  • Published online: 24 October 2008
Abstract

The aim of this paper is to prove some new results towards answering the question: When does Dehn surgery on a knot give a non-prime manifold? This question has been raised on several occasions (see for instance [5] or [4]; concerning the latter see below). Recall that a 3-manifold is prime if, in any connected sum decomposition

one of M1, M2 is S3. (For standard definitions of low-dimensional topology see [2] or [16].)

Copyright
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[2]R. H. Crowell and R. H. Fox . An Introduction to Knot Theory (Springer-Verlag, 1977).

[4]R. Fintushel and R. J. Stern . Constructing lens spaces by surgery on knots. Math. Z. 175 (1980), 3351; Correction, Math. Z. 178 (1981), 143.

[5]C. McA. Gordon . Dehn surgery and satellite knots. Trans. Amer. Math. Soc., 275 (1983) 687708.

[6]C. McA. Gordon and R. Litherland . Incompressible surfaces in 3-manifolds. Topology Appl. 18 (1984), 121144.

[13]L. Moser . Elementary surgery along a torus knot. Pacific J. Math. 38 (1971), 737745.

[14]K. Murasugi . On a certain subgroup of the group of an alternating link. Amer. J. Math. 85 (1963), 544550.

[15]F. H. Norwood . Every two-generator knot is prime. Proc. A.M.S., 86 (1982), 143147.

[17]C. P. Rourke . Presentations of the trivial group. In Topology of Low-Dimensional Manifolds, Lecture Notes in Math. vol. 722 (Springer-Verlag, 1979), 134143.

[18]J. Simon . Roots and centralizers of peripheral elements in knot groups. Math. Ann. 222 (1976), 205209.

[20]H. Zieschang , Über die Nielsensche Kürzungsmethode in freien Produkten mit Amalgam. Invent. Math. 10 (1970), 437.

[21]O. Viro . Linkings, 2-sheeted branched coverings and braids. Math. USSR Sbornik 16 (1972), 223226.

[22]J. S. Birman , and H. Hilden . The homeomorphism problem for S3. Bull. Amer. Math. Soc. 79 (1973), 10061010.

[23]J. P. Neuzil . Elementary surgery manifolds and the elementary ideals. Proc. Amer. Math. Soc. 68 (1978), 225228.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Mathematical Proceedings of the Cambridge Philosophical Society
  • ISSN: 0305-0041
  • EISSN: 1469-8064
  • URL: /core/journals/mathematical-proceedings-of-the-cambridge-philosophical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×